OPEN Journal of medical case reports | 19 Feb 2013
FA Khasawneh, DF Moti and JA Zorek
INTRODUCTION: Linezolid-induced black hairy tongue has been rarely reported. The purpose of this paper is to report a case of linezolid-induced black hairy tongue and review the literature. CASE PRESENTATION: A 56-year-old Caucasian man was admitted with community-acquired pneumonia that failed to respond to levofloxacin 750mg daily. He was started on linezolid and meropenem and was subsequently discharged home on oral linezolid 600mg every 12 hours and intravenous ertapenem 1g daily. On a follow-up clinic visit, day 14 of linezolid therapy, he complained of dysgeusia and his tongue examination was consistent with black hairy tongue. After he finished his antibiotic course, his complaints resolved with regular tongue brushing. CONCLUSION: Black hairy tongue is characterized by abnormal hypertrophy and elongation of filiform papillae. Five reported cases of linezolid-induced black hairy tongue were identified in a MEDLINE search (from January 2000 to June 2012). The Naranjo Probability Scale revealed a probable adverse drug reaction of linezolid-induced black hairy tongue. Potential contributing factors included other antibiotics, drug–drug interaction and poor oral hygiene. Health care professionals should be aware of the possibility of linezolid-induced black hairy tongue. Thorough history for other possible contributing factors should be obtained. Patients on linezolid should be counseled to perform good oral hygiene.
* Data courtesy of Altmetric.com